Source:

Nursing2015

June 2008, Volume 38 Number 6 , p 8 - 8 [FREE]

Authors

  • MARC A. ROZNER MD, PHD
  • J. ROD GIMBLE MD
  • Bruce L. Wilkoff MD

Abstract

function set_JnlFullText_Print() { metaTag = document.createElement('meta'); metaTag.setAttribute('name','OvidPageId'); metaTag.setAttribute('content','JnlFullText_Print'); head = document.getElementsByTagName('head')[0]; head.appendChild(metaTag); return; } if (window.addEventListener) { // DOM Level 2 Event Module (NS 6+) // Firefox throws an uncaught exception error executing this // code, even though it seems to work. Adding a do nothing // try/catch clause around it for now, since the exection itself // appears to be innocuous try { window.addEventListener('onload',set_JnlFullText_Print(),false); } catch(e) {} } else if (window.attachEvent) { // IE 5+ Event Model window.attachEvent('onload',set_JnlFullText_Print); } // For anything else, just don't add the event Display Knowledge Base Logoff Full Text #header-block { display: none; } $().ready( function() { window.print(); } ); Questions about disabled ICDs DOI: 10.1097/01.NURSE.0000320327.28392.70 ISSN: 0360-4039 Accession: 00152193-200806000-00002 ...

 

[black small square] "Prevent Life-Threatening Communication Breakdowns" (Device Safety, February 2008)* highlights important issues, but we believe its conclusion isn't supported by the facts as stated in the article.

 

As the case is described, a patient's implantable cardioverter defibrillator (ICD) wasn't reenabled prior to his transfer from the OR to the post anesthesia care unit (PACU). In the PACU, he became unresponsive, apneic, and pulseless, and a code was called; attempts to resuscitate him failed.

 

We believe that the failure to reenable the ICD prior to his PACU transfer is unlikely to have played any part in his death. His unresponsiveness (and subsequent cardiac dysrhythmia) was statistically more likely to be the result of a primary respiratory event-respiratory events are twice as likely to occur in the PACU as primary cardiac dysrhythmias.1

 

As the authors correctly point out, disabling an ICD in the setting of strong electromagnetic interference (EMI) will prevent inappropriate shocks, which can produce myocardial injury. However, the perioperative team (not the patient's primary care provider), with input from the electrophysiologist, remains responsible for the decision to disable the ICD.

 

Equally important, the postoperative reprogramming of the ICD, and postoperative verification of function if EMI was present, must take place before the patient is discharged from continuous heart rhythm monitoring.2

 

While some patient deaths have been associated with failure to reenable antitachycardia therapy postoperatively, these patients were no longer in care areas where continuous cardiac monitoring was (or should have been) in use.3

 

MARC A. ROZNER MD, PHD

 

J. ROD GIMBLE MD

 

Bruce L. Wilkoff MD

 

Houston, Tex. (ROZNER)

 

Knoxville, Tenn. (GIMBLE)

 

Cleveland, Ohio (Wilkoff)

REFERENCES

 

1. Kluger MT, Bullock MF. Recovery room incidents: A review of 419 reports from the Anaesthetic Incident Monitoring Study (AIMS). Anaesthesia. 57(11):1060-1066, November 2002. [Context Link]

 

2. Practice advisory for the perioperative management of patients with cardiac rhythm management devices: Pacemakers and implantable cardioverter-defibrillators. Anesthesiology. 103(1):186-198, July 2005. [Context Link]

 

3. Hauser RG, Kallinen L. Deaths associated with implantable cardioverter defibrillator failure and deactivation reported in the United States Food and Drug Administration Manufacturer and User Facility Device Experience Database. Heart Rhythm. 1(4):399-405, October 2004. [Context Link]

 

*Individual subscribers can also access this article free online at http://www.nursing2008.com. [Context Link]